Hail, Mellette
- When
- June 12, 12:20 PM CST to 12:25 PM CST
- Where
- Mellette County, 7 mi SE of Norris
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.398, -101.102
Thunderstorms developed across south central South Dakota, dropping heavy rain across western portions of Mellette and Todd counties. Two to five inches of rain in less than 3 hours flooded roads across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Thunderstorms developed across south central South Dakota, dropping heavy rain across western portions of Mellette and Todd counties. Two to five inches of rain in less than 3 hours flooded roads across the area. Parmelee in northwest Todd County and the Corn Creek community north of Norris in southwest Mellette County also reported flooding. Nickel sized hail also fell near Norris.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 9:30 AM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 930 AM MDT TUE JUN 12 2007 .DISCUSSION...LARGE UPPER TROF OVER ROCKIES THIS MORNING WITH A STRONG SHORT WAVE MOVING NORTHWARD THRU CO BRINGING MOISTURE INTO THE AREA...WHILE ANOTHER SHORT WAVE MOVING THRU UPPER PORTION OF TROF IS STRENGTHENING WEST OF YELLOWSTONE. NEARLY STATIONARY SURFACE BOUNDARY IS JUST EAST OF BLACK HILLS...WITH SE WINDS AND DEWPOINTS IN THE 60S TO THE EAST...AND SLIGHTLY DRIER AIR TO THE WEST. ALREADY A LARGE AREA OF SHWRS/TSTMS OVER CNTRL-ERN WY...AND MORE DEVELOPING OVER WRN NE. MORNING SOUNDINGS SHOW VERY HIGH PRECIP WATER OVER THE AREA. INCREASED POPS OVER NERN WY FOR TDA. ALSO LOWERED TEMPS FOR NERN WY AND NWRN SD AS CLOUD COVER IS INCREASING. && .AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS ESPECIALLY ALONG TWEB RTE 315. AREAS OF MVFR AND IFR CONDITIONS EXPECTED IN THE HEAVIER SHOWERS AND THUNDERSTORMS... OTHERWISE EXPECT VFR CONDITIONS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH CENTRAL SD THIS AFTERNOON AND TONIGHT. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1100 AM MDT TUE JUN 12 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1100 AM MDT (1200 PM CDT) TUE JUN 12 2007 ...FLASH FLOOD WATCH FOR CENTRAL SOUTH DAKOTA THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TONIGHT...WHICH COULD CAUSE FLASH FLOODING. A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS WESTERN SOUTH DAKOTA WHILE AN UPPER LEVEL TROUGH DRAWS MOISTURE INTO THE AREA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA...EAST OF THE BLACK HILLS... WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL BRING ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Water covered portions of Highway 63 near Parmalee and flowed over secondary roads around Parmalee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26603, 26601, 27394, 27395.